Alert archive / Georgia / Freeze Warnings in 2018
Freeze Warning 9, NWS Atlanta, GA
NWS Atlanta, GA issued this freeze warning at Apr 16, 2018, 1:59 PM EDT for 9 counties in Georgia. It took effect at Apr 17, 2018, 12:00 AM EDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 16, 2018, 1:59 PM EDT (17:59 UTC)
- In effect from
- Apr 17, 2018, 12:00 AM EDT
- Expired
- Apr 17, 2018, 9:00 AM EDT
- In force
- 9 hr
- Issued by
- NWS Atlanta, GA
Counties Dawson County, GA, Fannin County, GA, Gilmer County, GA, Lumpkin County, GA, Murray County, GA, Pickens County, GA, Towns County, GA, Union County, GA, White County, GA
The radar
The Atlanta radar (KFFC), 152 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 712 m above ground
- 0-6 km bulk shear
- 94 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
520 WWUS72 KFFC 161759 NPWFFC URGENT - WEATHER MESSAGE National Weather Service Peachtree City GA 159 PM EDT Mon Apr 16 2018 GAZ006>009-170230- /O.UPG.KFFC.FZ.A.0008.180417T0600Z-180417T1300Z/ /O.NEW.KFFC.FZ.W.0009.180417T0400Z-180417T1300Z/ /O.CON.KFFC.WI.Y.0005.000000T0000Z-180417T0200Z/ Fannin-Gilmer-Union-Towns- 159 PM EDT Mon Apr 16 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EDT THIS EVENING... ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT TUESDAY... The National Weather Service in Peachtree City has issued a Freeze Warning, which is in effect from midnight tonight to 9 AM EDT Tuesday. The Freeze Watch is no longer in effect. * Temperatures...Upper 20s to low 30s. * Locations...far northeast Georgia. * Winds...Northwest at 18 to 25 MPH, with gusts to 25 to 35 MPH. Gusts may briefly reach 45 MPH in the higher elevations. * Timing...Winds will increase through the day. Peak speeds are expected through 8 PM. Freezing temperatures from midnight tonight until 9 AM Tuesday. * Impacts...These winds may break tree branches and down weaker trees, particularly those in saturated soils due to heavy rainfall. Unsecured outdoor items may be blown around. Freezing temperatures will likely damage tender plants that have already sprouted, budded or flowered. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. A Wind Advisory means that sustained wind speeds of at least 20 mph...or gusts to 35 mph or stronger are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ GAZ005-013>016-170230- /O.NEW.KFFC.FZ.W.0009.180417T0400Z-180417T1300Z/ /O.CON.KFFC.WI.Y.0005.000000T0000Z-180417T0200Z/ Murray-Pickens-Dawson-Lumpkin-White- Including the cities of Dahlonega and Cleveland 159 PM EDT Mon Apr 16 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EDT THIS EVENING... ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT TUESDAY... The National Weather Service in Peachtree City has issued a Freeze Warning, which is in effect from midnight tonight to 9 AM EDT Tuesday. * Temperatures...Upper 20s to low 30s. * Locations...far northeast Georgia. * Winds...Northwest at 15 to 22 MPH, with gusts to 25 to 35 MPH. Gusts may briefly reach 40 MPH in the higher elevations. * Timing...Winds will increase through the day. Peak speeds are expected through 8 PM. Freezing temperatures from midnight tonight until 9 AM Tuesday. * Impacts...These winds may break tree branches and down weaker trees, particularly those in saturated soils due to heavy rainfall. Unsecured outdoor items may be blown around. Freezing temperatures will likely damage tender plants that have already sprouted, budded or flowered. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of at least 20 mph...or gusts to 35 mph or stronger are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ GAZ001>004-011-012-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-170200- /O.CON.KFFC.WI.Y.0005.000000T0000Z-180417T0200Z/ Dade-Walker-Catoosa-Whitfield-Chattooga-Gordon-Floyd-Bartow- Cherokee-Forsyth-Hall-Banks-Jackson-Madison-Polk-Paulding-Cobb- North Fulton-Gwinnett-Barrow-Clarke-Oconee-Oglethorpe-Wilkes- Haralson-Carroll-Douglas-South Fulton-DeKalb-Rockdale-Walton- Newton-Morgan-Greene-Taliaferro-Heard-Coweta-Fayette-Clayton- Spalding-Henry-Butts-Jasper-Putnam-Hancock-Warren-Troup- Meriwether-Pike-Upson-Lamar-Monroe-Jones-Baldwin-Washington- Glascock-Jefferson-Harris-Talbot-Taylor-Crawford-Bibb-Twiggs- Wilkinson-Johnson-Emanuel-Muscogee-Chattahoochee-Marion-Schley- Macon-Peach-Houston-Bleckley-Laurens-Treutlen-Stewart-Webster- Sumter-Dooly-Crisp-Pulaski-Wilcox-Dodge-Telfair-Wheeler- Montgomery-Toombs- Including the cities of Calhoun, Rome, Cartersville, Gainesville, Marietta, Atlanta, Lawrenceville, Athens, Carrollton, Douglasville, East Point, Decatur, Conyers, Covington, Newnan, Peachtree City, Griffin, Milledgeville, Macon, Swainsboro, Columbus, Warner Robins, Dublin, Lumpkin, Americus, Cordele, and Vidalia 159 PM EDT Mon Apr 16 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EDT THIS EVENING... * Locations...north and central Georgia. * Winds...Northwest at 15 to 22 MPH, with gusts to 25 to 35 MPH. Gusts may briefly reach 40 MPH in the higher elevations. * Timing...Winds will increase through the day. Peak speeds are expected through 8 PM. * Impacts...These winds may break tree branches and down weaker trees, particularly those in saturated soils due to heavy rainfall. Unsecured outdoor items may be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of at least 20 mph...or gusts to 35 mph or stronger are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
2 follow-up statements
684 WWUS72 KFFC 170210 NPWFFC URGENT - WEATHER MESSAGE National Weather Service Peachtree City GA 1010 PM EDT Mon Apr 16 2018 GAZ005>009-013>016-171300- /O.EXP.KFFC.WI.Y.0005.000000T0000Z-180417T0200Z/ /O.CON.KFFC.FZ.W.0009.180417T0400Z-180417T1300Z/ Murray-Fannin-Gilmer-Union-Towns-Pickens-Dawson-Lumpkin-White- Including the cities of Dahlonega and Cleveland 1010 PM EDT Mon Apr 16 2018 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT TUESDAY... ...WIND ADVISORY HAS EXPIRED... * Temperatures...Upper 20s to low 30s. * Locations...far northeast Georgia. * Timing...Freezing temperatures from midnight tonight until 9 AM Tuesday. * Impacts...Freezing temperatures will likely damage tender plants that have already sprouted, budded or flowered. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ GAZ001>004-011-012-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-170315- /O.EXP.KFFC.WI.Y.0005.000000T0000Z-180417T0200Z/ Dade-Walker-Catoosa-Whitfield-Chattooga-Gordon-Floyd-Bartow- Cherokee-Forsyth-Hall-Banks-Jackson-Madison-Polk-Paulding-Cobb- North Fulton-Gwinnett-Barrow-Clarke-Oconee-Oglethorpe-Wilkes- Haralson-Carroll-Douglas-South Fulton-DeKalb-Rockdale-Walton- Newton-Morgan-Greene-Taliaferro-Heard-Coweta-Fayette-Clayton- Spalding-Henry-Butts-Jasper-Putnam-Hancock-Warren-Troup- Meriwether-Pike-Upson-Lamar-Monroe-Jones-Baldwin-Washington- Glascock-Jefferson-Harris-Talbot-Taylor-Crawford-Bibb-Twiggs- Wilkinson-Johnson-Emanuel-Muscogee-Chattahoochee-Marion-Schley- Macon-Peach-Houston-Bleckley-Laurens-Treutlen-Stewart-Webster- Sumter-Dooly-Crisp-Pulaski-Wilcox-Dodge-Telfair-Wheeler- Montgomery-Toombs- Including the cities of Calhoun, Rome, Cartersville, Gainesville, Marietta, Atlanta, Lawrenceville, Athens, Carrollton, Douglasville, East Point, Decatur, Conyers, Covington, Newnan, Peachtree City, Griffin, Milledgeville, Macon, Swainsboro, Columbus, Warner Robins, Dublin, Lumpkin, Americus, Cordele, and Vidalia 1010 PM EDT Mon Apr 16 2018 ...WIND ADVISORY HAS EXPIRED... Winds have diminished to below critical thresholds. Therefore, the wind advisory was allowed to expire. $$
601 WWUS72 KFFC 170709 NPWFFC URGENT - WEATHER MESSAGE National Weather Service Peachtree City GA 309 AM EDT Tue Apr 17 2018 GAZ005>009-013>016-171300- /O.CON.KFFC.FZ.W.0009.000000T0000Z-180417T1300Z/ Murray-Fannin-Gilmer-Union-Towns-Pickens-Dawson-Lumpkin-White- Including the cities of Dahlonega and Cleveland 309 AM EDT Tue Apr 17 2018 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... * Temperatures...Mid 20s to low 30s. * Locations...far northeast Georgia. * Timing...Freezing temperatures until 9 AM Tuesday. * Impacts...Freezing temperatures will likely damage tender plants that have already sprouted, budded or flowered. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this freeze warning went out at Apr 16, 12:57 PM EDT, 1 hour 2 minutes earlier.
Area forecast discussion, Apr 16, 12:57 PM EDT, 1 hour 2 minutes before
Area Forecast Discussion...UPDATED National Weather Service Peachtree City GA 1257 PM EDT Mon Apr 16 2018 .UPDATE FOR AVIATION... PREV DISCUSSION... /Issued 1045 AM EDT Mon Apr 16 2018/ UPDATE... Cold air stratocu is spitting light snow showers or flurries across portions of n GA this morning and will Not amount to anything significant except for possibly a dusting over the higher elevations of the mountains. The clouds will slowly dissipate with time. BDL SHORT TERM /Today through Tuesday/... Temperature drop has leveled off across the forecast area just a bit but still firmly entrenched in a cold air advection pattern. Mid to upper 30s are the rule across the northern tier and with several hours of cooling left, could see a few sites approach the freezing mark. Limitations will be the continued abundant cloud cover areawide as well as the elevated winds. Still continue to see light rain move through as well with Central GA activity about to exit with the focus to shift to NE GA for the remainder of the morning. Surface temps and thickness values still support a mix with no accumulations through the early morning hours. Clouds look to stick around for much of the day, especially across far north GA which will affect temp recovery. Will likely knock down guidance highs several degrees given this fact with some sites perhaps already seeing their high at midnight. Winds will be the big deal for today with some of the highest values I have seen in awhile with the gridded Lamp. Now it has been too high with its initialization so will have to take with a grain of salt but it does indicate 25G35 at Atlanta for this afternoon. Have taken off 5 knots from the guidance but this still yields values well into the wind advisory range. Cold temps to continue into the overnight with decreased winds and clouds. Getting some sub freezing temps for far NE GA zones and have gone Freeze Watch there. Although frost will not be prevalent given continued dry conditions and some wind, patchy will still be possible and have included in grids. Deese LONG TERM /Tuesday Night through Sunday/... High pressure will be in control to start off the long term. Surface high pressure anchored across the northern GOM will slide eastward, off the SE coast through the day Wednesday, eventually retreating further offshore ahead of the next front. As a result southwesterly winds will help temperatures climb above normal on Wednesday. A closed low will move across the Great Lakes region Wednesday night shifting towards New England. A trailing cold front will move through the region Thursday. Given the dynamics associated with this system will be far north of the area and moisture is lacking, expect a mainly dry front with the far northern tier of GA having the best chance to squeeze any moisture out. High pressure will build back into the region from the upper mid- west, moving east off the mid-atlantic by Saturday night. It is from this point where models diverge with the next storm system. When looking aloft, the GFS/ECMWF patterns are starkly different. This will definitely translate into differences in timing, dynamics and kinematics. The GFS solutions shows the storm system/surface low approaching early Sunday, while the ECMWF is about 18 hours later. Given that models have seemed to rush the onset time of storm systems as of late in the long/mid term, will side slightly more closely with the ECMWF, especially in regards to the best chance pops. Have introduced rain chances late Saturday into Sunday (which is likely too soon), with the heaviest rain occurring Sunday afternoon through the overnight. Also, there seems to be some instability surging from the south, but not until Sunday evening/overnight. Therefore, added thunder during this time. 26 && .AVIATION... 18Z UPDATE... For the most part, VFR conditions through the period with lower VFR ceilings/some mvfr ceilings, over portions of n GA diminishing. Surface winds WNW 15-20 kts with gusts 25-30 kts, weakening/diminishing overnight. //ATL CONFIDENCE...18 UPDATE... Medium to High confidence on all elements. BDL && .PRELIMINARY POINT TEMPS/POPS... Athens 55 37 70 52 / 10 0 0 0 Atlanta 55 40 71 53 / 5 0 0 0 Blairsville 46 31 65 47 / 30 5 0 0 Cartersville 53 36 71 51 / 5 0 0 0 Columbus 61 42 75 53 / 5 0 0 0 Gainesville 51 38 68 52 / 10 0 0 0 Macon 61 39 74 50 / 5 0 0 0 Rome 54 36 72 51 / 5 0 0 0 Peachtree City 57 38 72 50 / 5 0 0 0 Vidalia 63 44 73 53 / 0 0 0 0 && .FFC WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 10 PM EDT this evening for the following zones: Baldwin...Banks...Barrow...Bartow...Bibb...Bleckley... Butts...Carroll...Catoosa...Chattahoochee...Chattooga... Cherokee...Clarke...Clayton...Cobb...Coweta...Crawford...Crisp... Dade...Dawson...DeKalb...Dodge...Dooly...Douglas...Emanuel... Fannin...Fayette...Floyd...Forsyth...Gilmer...Glascock... Gordon...Greene...Gwinnett...Hall...Hancock...Haralson... Harris...Heard...Henry...Houston...Jackson...Jasper... Jefferson...Johnson...Jones...Lamar...Laurens...Lumpkin... Macon...Madison...Marion...Meriwether...Monroe...Montgomery... Morgan...Murray...Muscogee...Newton...North Fulton...Oconee... Oglethorpe...Paulding...Peach...Pickens...Pike...Polk... Pulaski...Putnam...Rockdale...Schley...South Fulton...Spalding... Stewart...Sumter...Talbot...Taliaferro...Taylor...Telfair... Toombs...Towns...Treutlen...Troup...Twiggs...Union...Upson... Walker...Walton...Warren...Washington...Webster...Wheeler... White...Whitfield...Wilcox...Wilkes...Wilkinson. Freeze Watch from late tonight through Tuesday morning for the following zones: Fannin...Gilmer...Towns...Union. && AVIATION...BDL
Hazardous weather outlook, Apr 16, 11:38 AM EDT, 2 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 1138 AM EDT Mon Apr 16 2018 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-171545- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 1138 AM EDT Mon Apr 16 2018 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... A Wind Advisory is in effect for all of North and Central Georgia through 10 PM tonight. A Freeze Watch is in effect for far Northeast Georgia from late tonight through Tuesday Morning. A cold front has exited the region with winds gusting from the west. Expect these winds to increase through the day with gusts upwards of 30 to 40 miles per hour during the afternoon, especially across the higher elevations. Cooler temperatures are also expected with below freezing temperatures in the higher elevations of northeast GA by Tuesday AM. Outdoor plants and sensitive vegetation may need to be protected. Future updates to the forecast may include a Freeze Warning with additional information. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through today.
In the hours before
Local storm report, Apr 16, 9:56 AM EDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
956 AM EDT MON APR 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1153 AM TSTM WND DMG 3 W HIGGSTON 32.22N 82.52W
04/15/2018 MONTGOMERY GA EMERGENCY MNGR
TREE REPORTED DOWN ON RABBIT RUN RD. AT THE
INTERSECTION WITH MORRIS RD. THE TREE ALSO BROUGHT DOWN
POWER LINES.
&&
EVENT NUMBER FFC1800080
KINGSpecial weather statement, Apr 16, 10:32 AM EDT, 3 hours 27 minutes before
Special Weather Statement National Weather Service Peachtree City GA 1032 AM EDT Mon Apr 16 2018 GAZ001>009-011-013>016-161730- Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns- Chattooga-Pickens-Dawson-Lumpkin-White- 1032 AM EDT Mon Apr 16 2018 ...LIGHT SNOW SHOWERS OR FLURRIES IN FAR NORTH GEORGIA LATE THIS MORNING... Some lingering moisture with an upper disturbance is resulting in some light snow shower or flurry development for a portion of far north Georgia this morning. A light dusting is possible especially in the higher elevations along and north of a line from Summerville to Jasper to Cleveland. This should taper off by early afternoon. There could be a few minor slick spots especially on any elevated surfaces.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 9:47 PM EDT | Wind Advisory | FFC | Baldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 90 more | 24 hr |
| Apr 16, 3:30 AM EDT | Freeze Watch | FFC | Fannin, Gilmer, Towns, Union | 10 hr |
Nearby
Freeze Warnings in Georgia, 2018Every freeze warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.